by Rachel Briggler, PharmD candidate and Lisa Hutchison, PharmD, FCCP, MPH, BCPS, BCGP
University of Arkansas for Medical Sciences (UAMS) College of Pharmacy
Drug-induced parkinsonism (DIP) is one of the most common non-vascular neurological disorders in older adults but tends to go undiagnosed due to the similarities with Parkinson’s Disease (PD).2-3 DIP is an acute movement disorder that is generally characterized by bilateral and symmetric movements with more bradykinesia (slowness of movement) and rigidity than those with PD. However, asymmetric movements are shown to occur in about 30% of cases.1,4
The presence of other movement disorders such as akathisia (feeling of restlessness and urgent need to move), orofacial dyskinesia (involuntary, repetitive movements of mouth, tongue, and face), or tardive dyskinesia (involuntary, repetitive movements of trunk and limbs) suggest that parkinsonism is more likely to be caused by a medication and not PD.2 Since there is significant overlap in their presentation, symptoms alone are not enough to distinguish DIP from PD 3
DIP is caused by the use of drugs or toxins that deplete the dopaminergic system. These drugs are often referred to as dopamine-blocking agents.4-5 Dopamine-blocking agents that block ³80% of central dopamine receptors will produce parkinsonism symptoms in almost all patients.4 The clinical diagnosis of parkinsonism requires that patients meet certain criteria in order to rule out other causes of the movement disorder. The criteria includes the presence of parkinsonism, no history of parkinsonism before use of the offending drug, onset of parkinsonism symptoms during the use of the offending drug, and no significant dopamine transporter (DAT) uptake in the striatum (DAT imaging is used for the differential diagnosis between DIP and PD).1
As patients age, dopamine cells and dopamine transporters decrease which in turn requires less dopamine receptor blockade to reach the threshold for parkinsonism. 2 This puts the patient at a higher risk of developing symptoms. Some other risk factors include female sex, genetic variants, preexisting movement disorders, and cigarette smoking which can increase the likelihood of developing drug-induced parkinsonism when taking certain medications.1,4-5 DIP usually develops between two weeks and one month following the introduction of a new medication or an increase in the dose1,3. Knowing some of the medications that have an increased likelihood of causing DIP can potentially decrease the amount of cases seen. Some of the medications known to cause DIP are:
- Typical Antipsychotics (the most common)
- Atypical Antipsychotics
- Antiemetics/ Motility Agents
Drug-induced parkinsonism can have a major impact on daily living so treatment can be life changing. The best way to treat this condition is to discontinue the use of the offending drug. Most cases have complete resolution of symptoms after the drug is stopped, but there are cases when symptoms may persist for months.4 Generally, the symptoms subside within four months but there are instances when it takes longer.6 It is important to give an adequate amount of time between the discontinuation of the drug and determining if there is a potential for underlying PD or Lewy body Dementia.3,6 If symptoms persist for 36 months, then another diagnosis such as tardive dyskinesia or idiopathic PD should be considered.4
Since older adults are at an increased risk of developing DIP, it is important that practitioners and pharmacists take the time to look at a patient’s medications in order to identify potential causative agents. Discontinuation, dose decrease, or a change in medication may be needed to reverse the symptoms.
- Shin HW, Chung SJ. Drug-induced parkinsonism. J Clin Neurol. 2012;8(1):15–21. doi:10.3988/jcn.2012.8.1.15
- Wyant J, Kara and Chou L, Kelvin. Drug-induced parkinsonism. In: Hurtig I, Howard, ed. UpToDate. Waltham, MA: UpToDate; 2019. www.uptodate.com. Accessed June 20, 2019.
- Pamela J and Stephen J., Williamson. Drug-Induced Parkinsonism In The Elderly. The Lancet. 2019;324:8411. Published 1984 Nov 10. Doi: 10.1016/S0140-6736(84)91516-2
- Mehta, S., Morgan, J. and Sethi, K. (2015). Drug-induced Movement Disorders. Elsevier, 33(1), pp.153-174. Available at: https://www.sciencedirect.com/science/article/pii/S0733861914000796 .
- Savica R, Grossardt BR, Bower JH, Ahlskog JE, Mielke MM, Rocca WA. Incidence and time trends of drug-induced parkinsonism: A 30-year population-based study. Mov Disord. 2017;32(2):227–234. doi:10.1002/mds.26839
- Brandt J., Nicole. Detecting Drug-Induced Parkinsonism. Aging Well. 2010; 3(3): 24. http://www.todaysgeriatricmedicine.com/archive/082510p24.shtml. Accessed June 20, 2019.